Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 17, NWS Goodland, KS

April 7, 2014Cheyenne County, Kit Carson County, Yuma County, Colorado; 5 counties in Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this wind advisory at Apr 7, 2014, 2:45 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 5 counties in Kansas; Dundy County, Nebraska. It took effect at Apr 7, 2014, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2014, 2:45 AM MDT (08:45 UTC)
In effect from
Apr 7, 2014, 9:00 AM MDT
Expired
Apr 7, 2014, 6:00 PM MDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WWUS73 KGLD 070845
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM MDT MON APR 7 2014

...WINDY DAY EXPECTED FOR PORTIONS OF THE REGION...

.A LOW LEVEL JET OF WINDS IS STRENGTHENING ACROSS EASTERN
WYOMING...EASTERN COLORADO...THE NEBRASKA PANHANDLE. THIS JET WILL
CONTINUE TO STRENGTHEN THIS MORNING BEFORE WEAKENING THIS
AFTERNOON. A WELL MIXED BOUNDARY LAYER WILL PROMOTE WINDY
CONDITIONS LATE THIS MORNING INTO THE EARLY EVENING HOURS. GUSTS
TO 45 MPH ARE NOT EXPECTED TO BE COMMON BUT RATHER SUSTAINED WINDS
OF 30 TO 35 MPH WILL MEET THE 3 HOUR SUSTAINED WIND CRITERIA.

COZ090>092-KSZ001-013-027-041-042-NEZ079-071645-
/O.NEW.KGLD.WI.Y.0017.140407T1500Z-140408T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
WICHITA-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
TRIBUNE...LEOTI...BENKELMAN
245 AM MDT MON APR 7 2014 /345 AM CDT MON APR 7 2014/

...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING
TO 6 PM MDT /7 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS
MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING.

* PEAK WINDS...NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING/DURATION...LATE THIS MORNING THROUGH THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
2 follow-up statements
721 
WWUS73 KGLD 071610
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT MON APR 7 2014



COZ090>092-KSZ001-013-027-041-042-NEZ079-080000-
/O.CON.KGLD.WI.Y.0017.000000T0000Z-140408T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
WICHITA-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
TRIBUNE...LEOTI...BENKELMAN
1010 AM MDT MON APR 7 2014 /1110 AM CDT MON APR 7 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

* PEAK WINDS...NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING/DURATION...NOW THROUGH LATE THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
443 
WWUS73 KGLD 080000
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT MON APR 7 2014


COZ090>092-KSZ001-013-027-041-042-NEZ079-080100-
/O.EXP.KGLD.WI.Y.0017.000000T0000Z-140408T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
WICHITA-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
TRIBUNE...LEOTI...BENKELMAN
600 PM MDT MON APR 7 2014 /700 PM CDT MON APR 7 2014/

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING...

WINDS HAVE DECREASED BELOW WIND ADVISORY LEVELS. THEREFORE THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 7, 2:25 AM MDT, 20 minutes earlier.

Area forecast discussion, Apr 7, 2:25 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MDT MON APR 7 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 209 PM MDT SUN APR 6 2014

SATELLITE AND PV ANALYSIS INDICATE A FAIRLY STRONG SHORTWAVE
TROUGH MOVING TOWARD THE AREA FROM THE NORTHWEST. UPSTREAM 12Z
SOUNDINGS DO SHOW SOME CAPE IN THIS AIR MASS. ALL MODEL OUTPUT IS
SHOWING NEGATIVE THETA-E LAPSE RATES THROUGH MID LEVELS INTO THIS
EVENING IN ADDITION TO KEEPING AROUND SURFACE AND ELEVATED CAPE.

ALSO A SURFACE TROUGH IS PUSHING THE AREA AND IS ABOUT HALF WAY
THROUGH THE AREA AT THIS TIME. SMALL SCALE OUTPUT IS INDICATING
THAT THIS BOUNDARY WILL END UP BEING DRAPED OVER SOUTHERN AND
EASTERN AREAS BY LATE THIS MORNING. SMALL SCALE OUTPUT IS ALSO
GENERATING CONVECTIVE PRECIPITATION. LAST FEW HOURS THIS HAS BEEN
CONFIRMED BY THE SHOWERS/ISOLATED THUNDERSTORMS. THERE DOES APPEAR
TO BE IN-CLOUD LIGHTNING PER THE WEATHERBUG INTERNET SITE. MODELS
SHOWING THAT AREA OF CONVECTION WILL INCREASE IN COVERAGE AND SOME
INTENSITY THROUGH THIS EVENING BEFORE ENDING. HIGHEST CHANCES FOR
MEASURABLE PRECIPITATION LOOK TO BE IN THE EASTERN HALF AND HAVE
TIERED POPS IN THAT MANNER.

THERE LOOKS TO BE A BRIEF REPRIEVE IN THE PRECIPITATION DURING THE
MIDDLE OF THE NIGHT. THEN LATE TONIGHT INTO MONDAY...STRONG JET/LEFT
FRONT QUADRANT OF THE JET ALONG WITH A FAIRLY STRONG SHORTWAVE
TROUGH/PV ANOMALY BEGINS TO MOVE THROUGH. PROBLEM IS THAT MOISTURE
IS MOSTLY IN THE MID LEVELS AND NOT A LOT OF LOW LEVEL MOISTURE.
CONSIDERING THE STRENGTH OF THE LIFT AND THE LAPSE RATES...WILL PUT
IN SLIGHT CHANCE TO LOW CHANCE POPS WITH THE BEST CHANCE IN THE
EASTERN HALF. THERE WILL BE SOME A BRIEF MIXTURE OF RAIN/SNOW OR
CHANGE OVER TO SNOW IN THE WESTERN PORTION LATE TONIGHT INTO
TOMORROW MORNING WITH LITTLE TO NO ACCUMULATION.

THEN THE BIG QUESTION WILL BE HOW STRONG DUE THE WINDS GET BEHIND
THE ABOVE SYSTEM AS IT MOVES THROUGH. NUMERICAL OUTPUT/LOCAL WIND
PROGRAM IS SHOWING NEAR WIND ADVISORY CRITERIA. BUFKIT WOULD ALSO
SUPPORT NEAR ADVISORY CRITERIA. HOWEVER...DID NOT PUT IN ADVISORY
WINDS/ISSUE AN ADVISORY...DUE TO A LACK OF STRONG DOWNWARD MOTION...
DESPITE THE DRY ADIABATIC LAPSE RATES. ALSO CLOUD COVER ALOFT LOOKS
TO INCREASE AND MAY LIMIT THE MIXING AS WELL. THERE IS ONE CAVEAT TO
THIS. IF THE LIGHT PRECIPITATION ACTIVITY OR VIRGA CAN MIX WINDS
DOWN TO THE GROUND WHICH IS VERY CLOSE TO 40 KNOTS AT WHERE THE
MODELS COULD MIX. NIGHT SHIFT WILL NEED TO TAKE ANOTHER CLOSE LOOK
AT THIS.

DUE TO THE SOME COLD AIR ADVECTION...AND EXPECTED CLOUD COVER...
CHOSE TO GO TOWARD THE COOLER GUIDANCE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 225 AM MDT MON APR 7 2014

THE HIGH PLAINS WILL HAVE WESTERLY ZONAL FLOW ALOFT FOR THURSDAY
WITH A SHORTWAVE RIDGE BUILDING INTO THE REGION FOR FRIDAY. THE NEXT
WEATHER MAKER FOR THE AREA WILL COME NEXT WEEKEND AS AN UPPER LEVEL
CLOSED LOW AND ASSOCIATED TROUGH WILL MOVE INTO THE SOUTHERN PLAINS
FOR SATURDAY. A SECONDARY TROUGH FROM THE NORTH WILL MOVE INTO THE
AREA ON SUNDAY...WHICH WILL BRING COLDER AIR INTO THE PLAINS. THE
SECOND TROUGH AXIS SHOULD EXIT THE FORECAST AREA BY MONDAY MORNING.
MAIN UPPER AND MID LEVEL JET SHOULD STAY OUT OF THE FORECAST
AREA...HOWEVER STRONGER LOWER LEVEL JET AND VORTICITY VALUES FOR
SATURDAY AND SUNDAY WOULD INDICATE CHANCES FOR POTENTIAL LIFT AND
INSTABILITY.

SURFACE HIGH PRESSURE WILL KEEP CONDITIONS WARM AND DRY FOR THURSDAY
AND FRIDAY. A COLD FRONT WILL APPROACH THE AREA SATURDAY
NIGHT...WHICH WILL LIKELY SPARK THUNDERSTORMS WITH GOOD CAPE
INSTABILITY AND LOW LEVEL THETA E VALUES. CURRENT MODEL ANALYSIS
INDICATES STRONGEST STORMS WITH SEVERE POTENTIAL WILL LIKELY BE MORE
TOWARDS THE CENTRAL AND EASTERN PARTS OF THE CWA...BUT SOME SORT OF
CONVECTIVE POTENTIAL WILL EXIST ACROSS THE ENTIRE FORECAST AREA. AS
HIGH PRESSURE BUILDS INTO THE AREA BEHIND THE COLD FRONTAL
PASSAGE...A COLD SURGE OF AIR ALOFT COULD BRING CHANCES FOR MIXED
PRECIPITATION TYPE SUNDAY AND SUNDAY NIGHT. STRONG PRESSURE GRADIENT
WILL DEVELOP OVER THE REGION SUNDAY...WHICH WILL BRING GUSTY
CONDITIONS FOR MANY CENTRAL AND EASTERN FORECAST LOCATIONS. NO
SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED AS GROUND TEMPERATURES
SHOULD BE WARM ENOUGH TO MELT ANY FROZEN PRECIPITATION THAT FALLS TO
THE GROUND. MONDAY SHOULD BE DRY ONCE LIFT SUPPORT MOVES EASTWARD
AND SURFACE HIGH PRESSURE SETTLES INTO THE REGION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1123 PM MDT SUN APR 6 2014

VFR CONDITIONS ARE EXPECTED AT KGLD AND KMCK OVERNIGHT. NORTH WINDS
WILL GRADUALLY INCREASE WITH GUSTS UP TO 40 MPH DURING THE DAY
MONDAY.  A DISTURBANCE MOVING THROUGH THE AREA WILL BRING A SLIGHT
CHANCE OF SHOWERS AT BOTH SITES MONDAY AFTERNOON.  WINDS WILL
DECREASE AROUND SUNSET MONDAY AS HIGH PRESSURE BUILDS INTO THE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...MK
AVIATION...FS
Hazardous weather outlook, Apr 6, 3:14 AM MDT, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
314 AM MDT SUN APR 6 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
314 AM MDT SUN APR 6 2014 /414 AM CDT SUN APR 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH EARLY MONDAY MORNING. BEHIND THE
FRONT...WIND GUSTS TO 45 MPH ARE POSSIBLE MONDAY MORNING THROUGH
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:24 PM MDTFire Weather WatchGLDKit Carson, Yuma35 hr

Nearby

Wind Advisories in Kansas, 2014Wind Advisories in Colorado, 2014Wind Advisories in Nebraska, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.